Share Facebook
Crohn's Disease Forum » General IBD Discussion » Azathioprine difficulties


06-11-2017, 03:14 PM   #1
sophier7200
 
Join Date: Jun 2017
Azathioprine difficulties

Recently started taking azathioprine again and it makes me feel 'woozy' and nauseous directly after taking it and leaves me with a nasty headache. I'm also taking prednisolone. I am experiencing quite bad constipation, regardless of how much I drink, that has come on recently after taking the medication and I feel like it's not prednisolone because I've taken it before and not had such effects. TMI my poop is quite mucousy (?) and darker than usual, but no blood like it had before, it Is quite painful to go to the loo and I have to strain to go. I also get the urge to go to the loo, but nothing comes out. I still have quite a lot of the problems and pains I had before, which were alleviated when I took prednisolone the first time.

I hope one of you guys has experienced this and has any advice on what to do about it. I am going to see my GP on Friday and I'll mention this there too. Thank you
06-11-2017, 03:24 PM   #2
Hollaka79
 
Join Date: May 2017
Location: Copthorne, United Kingdom
Hey. I've been having issues with azathioprine & now had to stop it. I'm on pred & it makes me constipated but it's better than the non stop D I had prior to starting. Soon as I start to taper the pred I start flaring. Are you having weekly/bi weekly blood tests? It's really important on Aza to check your bloods. Make sure you take it with food as that'll help the nausea. I found the first few months I felt sick & whoozy but that did get better, the problem I had was after 5 months it effected my liver so they had to stop it. There's talk about restarting it with another drug (aproperol - can't spell) but we'll see what happens. When you see your gp ask him about stool softeners that might be better for you than laxatives as that can start you off big time.. Good luck & hope u feel better
06-11-2017, 03:36 PM   #3
sophier7200
 
Join Date: Jun 2017
I'm due a blood test soon. I am taking the constipation as a blessing in a way lol. I will ask my gp and consultant about it when I see them. And I take aza with food and I still get whoozy and nauseous . Thank you very much for your help!
06-11-2017, 04:40 PM   #4
DEmberton
Senior Member
 
DEmberton's Avatar
 
Join Date: Jun 2014
Location: Oxfordshire, United Kingdom

My Support Groups:
How long? It made me feel nauseas for about the first 4 days but then it went away. Except that is for the time I forgot to have them with food and took three at once later on in the evening.
__________________
Diagnosed May 2014
20cm Terminal Ileum and Ileocaecal resection July 2014
125mg Azathioprine
06-12-2017, 01:45 AM   #5
sophier7200
 
Join Date: Jun 2017
I've been taking 100mg for about a week, I feel really terrible after taking it :/
06-12-2017, 08:09 AM   #6
JaimeM
Senior Member
 
JaimeM's Avatar
 
Join Date: Sep 2015
Location: United States, North Dakota

My Support Groups:
ugh azathioprine... That was a terrible drug to start. I think it took me 3 months to finally have it regulate and not feel terrible on it. I had to take zofran all the time just to get through my day. My stools were really weird, and I Had killer right sided pain from my liver not really liking the med. Once my body adjusted and we found the right dose, it hasn't been bad. definitely take it with food. I take 150mg a day. So for awhile I took one in the morning and two at night. Now that i've adjusted I take the two in the morning instead and one at night. It'll get better, it just takes a little time. But I have to admit, starting azathioprine was probably one of the worst times I've had with my crohns. Because I still had all my crohns problems on top of the terrible nausea and general crappiness of the med.
__________________
Diagnosed Terminal Ileum Crohns 2008
Remicade 6yrs
Had a healthy baby boy 2014
Switched to Cimzia but didn't work 2015
Back to Remicade and added Azathioprine 2016
06-12-2017, 11:30 AM   #7
eleanor_rigby
Senior Member
 
Join Date: Aug 2012
Location: Cheshire, England, United Kingdom

My Support Groups:
Pred can cause horrible side-effects it may be clearer what side-effects the aza is causing when you are just on that alone
06-12-2017, 03:48 PM   #8
sophier7200
 
Join Date: Jun 2017
Well I've been on pred not that long ago by itself and it didn't cause me too many problems although I did have a few side effects that were nasty, it may be a mix of the two making it all a bit worse than just one or the other
06-14-2017, 02:47 PM   #9
Hollaka79
 
Join Date: May 2017
Location: Copthorne, United Kingdom
I hope you feel better, generally speaking the aza side effects calm down after 3 months, My registrar said most people either settle or give up by that point cos of side effects. I had side effects mildly for 5 months then my liver went haywire & had to stop it (which is really unusual as was fine to begin with?)! Steroids can also cause weird side effects- I struggle majorly with anxiety & mood issues & headaches on the pred, plus my face looks like a full moon, totally un cute! Fingers crossed it settles down for u...
06-15-2017, 12:54 PM   #10
paddywack
 
Join Date: May 2017
Location: Minnesota
I've been taking 100mg for about a week, I feel really terrible after taking it :/
I was only on it for a month. I got pancreatitis, which they classify as an allergy to the drug. If you start feeling pain in the upper left abdomen, let them know ASAP.

I knew something was wrong a week before the labs showed it, and it took a CT scan for them to confirm what I already knew was going on.

Methotrexate made me feel awful all the time. But it's great for some people.

I hope the symptoms level out, or they find a good option for you.
06-18-2017, 01:18 PM   #11
Pug Gamer
Senior Member
 
Pug Gamer's Avatar
 
Join Date: Jan 2016
Location: United Kingdom
It is a hard medication to get on with. Im lucky that i had my awful week when i first went on it, then the headaches stopped and i stopped feeling on and off nausious in around a month. But im fine now, but beware, if i dont take them (150mg) around the sameish time everyday, and straight after a decent size meal then i get such bad nausiousness which lasts for 2 or 3 weeks. It honestly gets to a point where i cant stand it anymore, then it goes on and off, then stops a few days later. I really do feel for everyone who has bad side effects with this, its a nasty one.
Reply

Crohn's Disease Forum » General IBD Discussion » Azathioprine difficulties
Thread Tools


All times are GMT -5. The time now is 02:59 AM.
Copyright 2006-2017 Crohnsforum.com